OUR INSTITUTES: CANCER | HEART | NEUROSCIENCE | ORTHOPAEDICS
 
 

Pediatric Health Library :: Pediatric Health Library Topics
Share |
Printer Friendly
DERMATOLOGY :: Non-Infectious Skin Conditions

Toxic Epidermal Necrolysis

What is toxic epidermal necrolysis?

Toxic epidermal necrolysis is a life-threatening skin disorder characterized by a blistering and peeling of the skin. This disorder can be caused by a drug reaction - frequently antibiotics or anticonvulsives. About one-third of all diagnosed cases of toxic epidermal necrolysis do not have an identifiable cause.

What are the symptoms of toxic epidermal necrolysis?

Toxic epidermal necrolysis causes the skin to peel in sheets, leaving large, raw areas. The loss of skin allows fluids and salts to ooze from the raw, damaged areas and can easily become infected. The following are the most common symptoms of toxic epidermal necrolysis. However, each child may experience symptoms differently. Symptoms may include:

  • a painful, red area that spreads quickly
  • the skin may peel without blistering
  • raw areas of skin
  • discomfort
  • fever
  • condition spread to eyes, mouth, and genitals

The symptoms of toxic epidermal necrolysis may resemble other skin conditions. Always consult your child's physician for a diagnosis.

Treatment for toxic epidermal necrolysis:

The disease progresses fast, usually within three days. Treatment usually includes hospitalization, often in the burn unit. If a medication is causing the skin reaction, it is discontinued. Specific treatment for toxic epidermal necrolysis will be determined by your child's physician based on:

  • your child's age, overall health, and medical history
  • extent of the disease
  • your child's tolerance for specific medications, procedures, or therapies
  • expectations for the course of the disease
  • your opinion or preference

Treatment may include one, or several, of the following:

  • isolation to prevent infection
  • protective bandages
  • intravenous fluid and electrolytes
  • antibiotics
  • intravenous immunoglobulin G (IVIG)

Click here to view the
Online Resources of Dermatology

GR_ATP

It is important to remember the health information found on this website is for reference only not intended to replace the advice and guidance of your healthcare provider. Always seek the advice of your physician with any questions you may have regarding a medical condition. If you think you may have a medical emergency, call your physician or 911 immediately.
PEDIATRIC HEALTH LIBRARY
DERMATOLOGY HOME
TOPIC INDEX
CONDITIONS
RESOURCES
GLOSSARY
RELATED LINKS:
FIND SPECIALISTS
ARTICLES
STORIES
VIDEO
spacer

Facebook  Twitter  Pinterest  Instagram  Foursquare  LinkedIn  YouTube  RSS  CHOC Blog

US News     CAPE Award   Magnet      Beacon Award      Most Trusted Brand     Leapfrog

chocChildren's Hospital of Orange County | UCI University of California, Irvine

Children's Hospital of Orange County is affiliated with UC Irvine Healthcare and UC Irvine School of Medicine

CHOC Children's - 1201 W La Veta Ave, Orange, CA. Phone: 714-997-3000. .